USMLE Forums banner

1 - 13 of 13 Posts

·
Registered
Joined
·
373 Posts
Discussion Starter · #1 ·
A 60 year old man diagnosed with chronic bacterial prostatitis & urosepsis, is treated with large doses of broad spectrum antibiotics for an extended period of time. Which of the following complications would he mostly likely to develop?

  • A. Neurological deficits
  • B. Bony deformities
  • C. Decreased night vision
  • D. Bleeding in joints
  • E. Scurvy
 
  • Like
Reactions: rigbbm

·
Registered
Joined
·
149 Posts
so loss of normal flora....greater chance of infection by c diff...i would think it's bony deformities due to immune systems response to bacteria...
 

·
Registered
Joined
·
373 Posts
Discussion Starter · #3 ·
so loss of normal flora....greater chance of infection by c diff...i would think it's bony deformities due to immune systems response to bacteria...
No this is not the answer....... :).
 
  • Like
Reactions: rigbbm

·
Registered
Joined
·
187 Posts
This elderly with chronic prostatitis is probably taking quinolones. Quinolones are notorious for causing tendon damage & ruptures (esp. Achilles, but others are also candidates). So, the correct answer is probably D, but for different reasons than the ones already described. Elderly patients and consumption of quinolones for more than two weeks are strongly correlated to this specific adverse reaction of this category of antibiotics.
 

·
Registered
Joined
·
487 Posts
Longterm antibiotic will destroy all normal flora. So no source of vit K. So it should be bleeding diathesis like D bleeding in joints
 

·
Registered
Joined
·
177 Posts
D is correct

As kushboo said before,the abusive use of broad-spectrum antibiotics could lead to vit k deficiencey since they'd destroy the bacterial synthesis in the colon.Biotin deficiency (glossitis ,lactic acidosis..) is also possible because the latter is supplied by bacterial synthesis in the intestine.So ,the correct answer must be D
 

·
Registered
Joined
·
373 Posts
Discussion Starter · #10 ·
Longterm antibiotic will destroy all normal flora. So no source of vit K. So it should be bleeding diathesis like D bleeding in joints
Yes D is the right answer.....
 

·
Registered
Joined
·
1 Posts
I think the answer is C : Diarrhea is eminent with this patient because of lost of normal floral and proper intestinal function, we need about 85% friendly bacteria . But with the diarrhea you will probably see a lost of vit A. Vit A is very important in night vision or in dime light .
MY answer is C
 

·
Registered
Joined
·
472 Posts
D is absolutely correct!!!

The diarrhea will be due to C.difficile overgrowth. But the focus of the question is indirect to the possible functions of symbiotic colonic bacteria. Vitamin K production is halted and leads to deficiency of coagulation factors 2,7,9,10 by the liver and bleeding diathesis. Coagulation factor deficiencies usually cause late rebleeding or conditions like hemarthroses....
 
1 - 13 of 13 Posts
Top